Headaches From Headache Medicine

View Comments ()
|
Email
|
Print

    NEWSLETTERS

    Getty Images
    One little fall can ruin your whole day.

    For most of us a headache is a short-lived nuisance that makes us reach for a bottle of Tylenol, Motrin, Aleve or other over-the-counter pain remedy.

    We take a pill or two and a few minutes later the pain in the head is gone. But what if the headache doesn't go away and we keep taking medicine?

    "I've taken the same prescription medicine for years and it works," said Anisia Quinones, who admitted she suffered from headaches almost every day.

    And, believe it or not, Anisia's headache medicine could be causing her headaches to re-occur.

    Doctors call these "rebounding headaches."

    "If you take too much medication you can cause rebounding headaches, the more you take, the more headaches you have," explained Dr. Dexter Sun, a prominent neurologist at New York's Presbyterian Hospital/Cornell Medical Center.

    According to Dr. Sun, scientists now suspect regular use of headache medications alters certain pain pathways and receptors in the brain and perpetuates the pain cycle.

    So what do you do? If you have persistent headaches and you're taking pain relievers several times a day for days on end, you should consult your doctor and probably a neurologist.

    You may need to change the way you treat your headaches and your doctor might advise you to write down when they occur and help you look for triggers.

    Some common food triggers are chocolate, nuts, cottage cheese and red wine.

    And dont forget, "Headaches can also be a symptom of an underlying illness or condition" cautioned Dr. Sun.

    Easing back on the headache remedies doesn't mean a quick fix for everyone. But it is something to think about next time your head hurts and you reach for a pill to stop it.